I'm new to the forum and I'm hoping I can get some answers. My mother is turning 70 this year and has been living with Parkinson for 10 years now. She's been on the same medication for the past 5 years which is 100mg Stalevo and 1.5mg Mirapex @ 3times a day. She's had relatively no tremors from this dosage but she developed dementia about 3 years ago. Her doctor prescribed 10mg of Namenda and wanted to increase her to 20mg but that made her very confused. We then tried to have her take Aricept then Exelon with it but neither drug worked out. They were blocking the PD meds from getting into her system and was giving her nightmares.
I'v read many articles and gone to many online forums and I see and hear one common theme. Mirapex is not recommended for people over 65 because it causes more side effects primarly hallucinations and brain fog which my mom has. She's also developed OCD where she would mess with her bedsheets for over an hour at a time or tear up magazines and photo albums and tissue paper. I decided to slowly take her off Mirapex and onto Azilect which I've been hearing great news about recently. Her doctor was pretty against me doing this because she thinks my mom's regimen of Stalvo with Mirapex was just fine. I have been telling her that although it's worked well on her physical symptoms her mind is going South. She ok'd my request so I had been weaning my mom off Mirapex slowly over a period of 2 weeks while increasing Stalevo to offset her body losing Mirapex. Exactly a week ago I started her on .5mg of Azilect with 150mg Stalevo (3x a day).
She seemed to be adjusting well to this combination until the late afternoon into the evening where she's shaking non-stop and complaining of body aches and pain. I called her doctor 2 days ago to see if my mom should increase her dosage of Stalevo if she's still shaking. Her doctor said Stalevo is highly addictive and increasing it would make her want more and more so she said to increase Azilect to 1mg a day instead. Her doctor then went on vacation as of yesterday. Last night my mom was shaking really bad starting from 5 pm on. I gave in and made her take a 100mg of Stalevo hoping the shaking would stop but it never did. By 6:30 am I gave her usual dose of 150mg Stavelo with .5mg of Azilect this time. It took her over an hour but she's finally resting comfortably.
I need suggestions and people's experiences. Should my mom go back to Mirapex? It seem to be the only thing with Stalevo that stops her physical symptoms but her mind pays a price for it. I don't want to this past week of her getting rid of Mirapex to go to waste. I just don't understand why she was still shaking after she had taken Stalevo anyways.
1. Is her doctor right that she has too much Stalevo in her system?
2. What could I do other than give her another dose of Stalevo when she's shaking nonstop?
3. How can I tell if Azilect is the cause of her feeling so bad or is she still going through the withdrawals of losing Mirapex from her system? Why is she resting comfortably now after taking Azilect with Stalevo? Should I split up the Azilect for morning and night then maybe it will help the Stalevo work better?
4. Should I stop Azilect and have her go back to Mirapex?
Any suggestions and input is highly needed. I feel very alone and sometimes I feel I know more than her own doctor. I'm sorry to be so long winded. I want to be as specific as possible so you would know what's happening. Thank you!